MAUDE Adverse Event Report: BRAINLAB AG NAVIGATION SOFTWARE SPINE & TRAUMA 3D (VERSION 2.5); IMAGE GUIDED SURGERY SYSTEM/INSTRUMENT, STEREOTAXIC

BRAINLAB AG NAVIGATION SOFTWARE SPINE & TRAUMA 3D (VERSION 2.5); IMAGE GUIDED SURGERY SYSTEM/INSTRUMENT, STEREOTAXIC
Model Number 19145-01
Medical Device Problem Codes Mechanical Problem (1384); Improper or Incorrect Procedure or Method (2017)
Health Effect - Clinical Code No Known Impact Or Consequence To Patient (2692)
Date of Event 08/31/2016
Additional Manufacturer Narrative
A risk to the patient's health could not be excluded for these specific circumstances, since the screw placed with the aid of navigation was not placed as desired and therewith could, in a worst case scenario, lead to harm of the spinal cord and/or main blood vessels, although: - there is no indication of a systematic error or malfunction of the brainlab device - corresponding measures to reduce this anticipated risk as low as reasonably practicable are already in place - according to the hospital, the surgery could be completed successfully and there were no negative clinical effects for the patient due to this issue.According to the results of brainlab investigation and the information provided by the hospital, it can be concluded that the root cause for the undesired screw placement is a bent navigation reference array.In addition, the different camera viewing angles to the reference array before and after the scan, using a reference geometry that is not appropriate for this workflow, has potentially contributed to this situation.Apparently the resulting shift between virtually displayed data and the actual patient anatomy was not detected during the required accuracy verification to be performed by the user.Despite this specific instrument has a defect, there is no indication of a general problem of the device.The according measures to reduce this already anticipated risk to be as low as reasonably practicable are in place.Brainlab intends to: - inform this hospital about the investigation results.- offer a replacement part for the defective reference array to this hospital.- corresponding to the root cause, brainlab intends to re-iterate the relevant topics regarding the use of the device to this customer.
 
Event or Problem Description
A minimally invasive spine surgery for an odontoid screw placement was planned to be performed with the aid of brainlab navigation system spine & trauma 3d 2.5.During the procedure the surgeon: - fixated the patient's head in a third party head clamp and attached the navigation reference array to the head clamp.- performed an automatic image registration (matching of virtual display of patient image data and actual patient anatomy) in combination with an airo ct scanner.- rotated the patient table by 90 degree and moved the navigation camera from the foot to the head side of the table.- switched the reference array from unsterile to sterile.- used the aid of navigation to determine the according entry point and angle of the odontoid screw and placed the k-wire with the aid of navigation.- placed the screw without the aid of navigation.- performed a verification scan with an airo ct scanner to confirm correct placement of the screw and detected that the screw placement was not as intended.- replaced the screw without the aid of navigation.According to the hospital, the surgery could be completed successfully and there were no negative clinical effects for the patient due to this issue.

Brand Name
NAVIGATION SOFTWARE SPINE & TRAUMA 3D (VERSION 2.5)
Common Device Name
IMAGE GUIDED SURGERY SYSTEM/INSTRUMENT, STEREOTAXIC
Manufacturer (Section D)
BRAINLAB AG
kapellenstrasse 12
feldkirchen, 85622
GM  85622
MDR Report Key6085379
Report Number8043933-2016-00040
Device Sequence Number611303
Product Code HAW
UDI-Device Identifier04056481004620
UDI-Public04056481004620
Combination Product (Y/N)N
Initial Reporter StateLA
Initial Reporter CountryUS
PMA/510(K) Number
K070106
Number of Events Summarized1
Summary Report (Y/N)N
Reporter Type Manufacturer
Report Source company representative,health
Initial Reporter Occupation Physician
Type of Report Initial
Report Date (Section B) 10/22/2016
1 Device was Involved in the Event
1 Patient was Involved in the Event
Is this an Adverse Event Report? Yes
Is this a Product Problem Report? No
Operator of Device Physician
Device Model Number19145-01
Device Catalogue Number22268
Was Device Available for Evaluation? Yes
Type of Report(Section G)Thirty-Day
Initial Date Received by Manufacturer 10/22/2016
Initial Report FDA Received Date11/08/2016
Is This a Single-Use Device that was
Reprocessed and Reused on a Patient? (Y/N)
No
Patient Sequence Number1
Outcome Attributed to Adverse Event Other;